Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 96, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 25, 2009, 1:03 AM EDT for Fountain County, Vermillion County, Warren County, Indiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2009, 1:03 AM EDT (05:03 UTC)
- Expired
- Jul 25, 2009, 2:00 AM EDT
- In force
- 57 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Fountain County, IN, Vermillion County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 113 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 12:00 AM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 250503 SVRIND INC045-165-171-250600- /O.NEW.KIND.SV.W.0096.090725T0503Z-090725T0600Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 103 AM EDT SAT JUL 25 2009 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FOUNTAIN COUNTY IN WEST CENTRAL INDIANA... NORTHWESTERN VERMILLION COUNTY IN WEST CENTRAL INDIANA... WARREN COUNTY IN WEST CENTRAL INDIANA... * UNTIL 200 AM EDT/100 AM CDT/ * AT 101 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 20 MILES NORTHWEST OF PENCE...OR 22 MILES SOUTH OF WATSEKA...AND MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PENCE AROUND 130 AM EDT... STATE LINE CITY AROUND 135 AM EDT... WEST LEBANON AROUND 140 AM EDT... WILLIAMSPORT AROUND 145 AM EDT... THIS STORM CONTAINS NEARLY CONTINOUS LIGHTNING. WHEN THUNDER ROARS...GO INDOORS THIS WARNING INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 0 AND 21. LAT...LON 4048 8754 4048 8711 4013 8711 3989 8754 TIME...MOT...LOC 0502Z 297DEG 37KT 4047 8785 $$ PUMA
2 follow-up statements
000 WWUS53 KIND 250534 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 134 AM EDT SAT JUL 25 2009 INC045-165-171-250600- /O.CON.KIND.SV.W.0096.000000T0000Z-090725T0600Z/ FOUNTAIN-VERMILLION-WARREN- 134 AM EDT SAT JUL 25 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT/100 AM CDT/ FOR NORTHWESTERN VERMILLION...FOUNTAIN AND WARREN COUNTIES... AT 133 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PENCE...OR 12 MILES NORTH OF DANVILLE...MOVING SOUTHEAST AT 40 MPH. WHEN THUNDER ROARS...GO INDOORS THE SEVERE THUNDERSTORM WILL BE NEAR... STATE LINE CITY AROUND 140 AM EDT... WEST LEBANON AROUND 145 AM EDT... GESSIE AROUND 150 AM EDT... WILLIAMSPORT AROUND 155 AM EDT... LAT...LON 4048 8754 4048 8711 4013 8711 3989 8754 TIME...MOT...LOC 0533Z 296DEG 35KT 4032 8756 $$ PUMA
000
WWUS53 KIND 250550
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
150 AM EDT SAT JUL 25 2009
INC045-165-171-250600-
/O.CON.KIND.SV.W.0096.000000T0000Z-090725T0600Z/
FOUNTAIN-VERMILLION-WARREN-
150 AM EDT SAT JUL 25 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM
EDT/100 AM CDT/ FOR NORTHWESTERN VERMILLION...FOUNTAIN AND WARREN
COUNTIES...
AT 148 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WEST LEBANON...OR 17 MILES NORTHEAST OF DANVILLE...MOVING
SOUTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
COVINGTON AROUND 155 AM EDT...
WILLIAMSPORT AROUND 200 AM EDT...
LAT...LON 4033 8753 4048 8738 4048 8711 4013 8711
3989 8754
TIME...MOT...LOC 0550Z 295DEG 29KT 4031 8737
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 6:30 PM EDT, 6 hours 33 minutes earlier.
Area forecast discussion, Jul 24, 6:30 PM EDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 630 PM EDT FRI JUL 24 2009 .AVIATION...DISCUSSION FOR 25/0000Z TAFS SCT CU WILL DISSIPATE AFT SUNSET WITH LOSS OF HEATING...LEAVING BEHIND SCT MID AND BKN HIGH CLOUDS. WINDS WILL DIMINISH ACROSS SRN SITES...WHICH WILL LEAD TO SOME MVFR FOG FORMATION BY 05-06Z. MEANWHILE ACROSS NRN SITES...WINDS AHEAD OF AN APPROACHING COLD FRONT SHOULD KEEP ANY FOG AT BAY. THE WINDS WILL PICK UP AT SRN SITES LATER DURING THE NIGHT AS THE FRONT APPROACHES...ALLOWING VSBYS TO RETURN TO LOW VFR. REMNANTS OF CURRENT CONVECTION ACROSS WI MAY IMPACT LAF AROUND 06Z. OTHERWISE THE TIMING SHOULD BE 10-14Z FOR REMAINDER OF SITES. AS FRONT/CONVECTION WILL BE ARRIVING DURING THE PD OF LOWER INSTABILITY FOR MOST OF SITES...ONLY EXPECT SCT TSRA AND WILL USE CB AND VCTS MENTION. FOR BMG TIMING LOOKS BETTER FOR TSRA...BUT BY THEN ITS TOO FAR OUT IN THE FCST PD TO MENTION ANYTHING ELSE THAN VCTS. AFTER FRONT PASSES A SITE EXPECT WINDS TO SHIFT TO W/NW AND BECOME GUSTY TO AROUND 20KT. && .DISCUSSION... FOCUS THIS TIME AROUND WL BE ON TIMING/CVRG OF TRWS TNGT AND TOMORROW ALONG WITH PSBL SVR WEATHER TOMORROW. SFC ANLYS EARLY THIS PM HAD HIGH PRES ACRS THE FA AND A CD FNT FM NERN MN TO SRN SD. ALOFT...THERE WAS A RIDGE ACRS THE GT BASIN...NW FLOW ACRS THE OH VLY AND AN UPR LOW ACRS WRN ONT. FINALLY...VSBL PIX WERE SHOWING SOME SCT CU DEVELOPING ACRS THE FA...AND TEMPERATURES HAVE RISEN TO THE LOWER 80S. MODELS IN PRETTY GOOD AGREEMENT ON BRINGING THE CD FNT TO ABOUT A CHI-STL LINE BY 12Z SATURDAY...A FWA-IND-LWV LINE BY 18Z AND OUT OF THE SERN FA BY 00Z SUNDAY. BASED ON 700MB OMEGA AND MN LVL RH FIELDS...THE SHOWERS SHOULD HOLD OFF UNTIL AFT 06Z TNGT ACRS ALL BUT THE XTRM NWRN CWA AS HAS BEEN ADVERTISED. ACTIVITY WL THEN SPREAD SE ACRS CNTRL INDIANA OVERNGT WITH GOOD CHC POPS STILL LOOKING GOOD NW TAPERING OFF TO SLGT CHC POPS SE. MODEL SOUNDING CAPES IN EXCESS OF 2000 J/KG THROUGH THE NGT WITH STG WAA...40 KT 850 JET SPREADING ACRS CNTRL INDIANA. TOMORROW...CVRG OF TRWS WL INCRS AS FNT SPREADS ACRS. WL CONTINUE WITH GOOD CHC TO LIKELY POPS. PREFER MORE REALISTIC GFS POPS AS NAM LOOKS TO LOW IN THE W. BEST CHC OF SVR WL BE ACRS THE SERN HALF OF OUR FA DURING THE AFTERNOON...BASICALLY ALONG AND E OF THE 18Z FRONTAL POSITION AND WHERE MUCAPES ARE FORECASTED TO EXCEED 3000 J/KG. SHEAR IS MARGINAL WITH LITTLE TURNING BUT 30 KTS FM THE SFC-500 MB. COULD SEE LARGE HAIL WITH WBZS DROPPING TO AROUND 10K FT BY AFTERNOON...BUT MORE LIKELY DAMAGING WINDS. COULD ALSO BE HEAVY RAIN WITH PRECIP H20 VALUES IN EXCESS OF 1.50 IN. UPR LOW WL FOLLOW THE CD FNT AND DRIFT ACRS THE UPR GT LKS ON SATURDAY BEFORE MOVING INTO THE SRN TIP OF HUDSON BAY BY 12Z MON. WITH THE UPR LOW TO THE N...WL KEEP SMALL POPS IN THROUGH SUNDAY...BUT THEN LOOKS LIKE A DRY FCST SUN NGT THROUGH MON NGT AS HIGH PRES BUILDS IN. THE EXTENDED LOOKS WET AS A SLOW MOVING CD FNT LOOKS TO BE MOVING IN MID TO LATE WEEK. MOS TEMPS ARE PRETTY CLOSE AND APPEAR REASONABLE BASED ON EXPECTED CLOUD COVER...LOW LVL THERMAL PROGS AND FROPA TIMING. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...CS PUBLIC...MK
Hazardous weather outlook, Jul 25, 12:22 AM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1222 AM EDT SAT JUL 25 2009 INZ021-029>031-036>039-045-046-051-052-260430- CARROLL-TIPPECANOE-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON- HAMILTON-PUTNAM-HENDRICKS-VIGO-CLAY- 1222 AM EDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TONIGHT. HEAVY RAIN AND FREQUENT LIGHTNING ARE THE PRIMARY THREATS...HOWEVER AN ISOLATED SEVERE THUNDERSTORM OR TWO WITH DAMAGING WINDS AS THE PRIMARY THREAT CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A QUICK MOVING COLD FRONT WILL CROSS THE AREA ON SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. THE BEST CHANCE WILL BE THROUGH NOON ON SATURDAY. CLOUD TO GROUND LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS. ADDITIONAL THUNDERSTORMS WILL OCCUR ON TUESDAY THROUGH THURSDAY. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED...HOWEVER CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ040>042-047>049-053>057-060>065-067>072-260430- MADISON-DELAWARE-RANDOLPH-MARION-HANCOCK-HENRY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 1222 AM EDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT EXPECTED...WITH CLOUD TO GROUND LIGHTNING STRIKES REMAINING THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A QUICK MOVING COLD FRONT WILL CROSS THE AREA ON SATURDAY. THUNDERSTORMS ARE EXPECTED SATURDAY AHEAD OF THE FRONT. THERE IS A SLIGHT RISK OF SEVERE WEATHER ALONG AND SOUTH OF A LINE FROM MUNCIE TO INDIANAPOLIS TO SULLIVAN. DAMAGING WINDS...LARGE HAIL AND BRIEF HEAVY RAIN WILL BE THE PRIMARY THREATS. CLOUD TO GROUND LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS. ADDITIONAL THUNDERSTORMS WILL OCCUR TUESDAY THROUGH THURSDAY. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED...HOWEVER CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CONTINUE MONITORING THE UPCOMING WEATHER SITUATION FOR FURTHER INFORMATION. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ028-035-043-044-260430- WARREN-FOUNTAIN-VERMILLION-PARKE- 1222 AM EDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY TONIGHT. THERE IS A RISK FOR SEVERE WEATHER...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. IN ADDITION...STORMS WILL BE CAPABLE OF HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. THE THREAT OF SEVERE WEATHER WILL END BY 4 AM THIS MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A QUICK MOVING COLD FRONT WILL CROSS THE AREA ON SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. THE BEST CHANCE WILL BE THROUGH NOON ON SATURDAY. CLOUD TO GROUND LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS. ADDITIONAL THUNDERSTORMS WILL OCCUR ON TUESDAY THROUGH THURSDAY. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED...HOWEVER CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD CONTINUE TO MONITOR ONGOING WEATHER CONDITIONS AND ARE ASKED TO RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN INDIANAPOLIS. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JOHNSON
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 2:17 AM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Sullivan, Vermillion, Vigo | 43 min |
| Jul 25, 2:25 AM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Parke, Putnam | 50 min |
| Jul 25, 2:52 AM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Monroe, Owen, Putnam, Sullivan and 1 more | 38 min |
| Jul 25, 3:20 AM EDT | Severe Thunderstorm Warning | IND | Brown, Greene, Johnson, Lawrence, Monroe, Morgan and 1 more | 40 min |
| Jul 25, 3:32 AM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Martin, Sullivan | 57 min |
| Jul 25, 3:43 AM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Madison, Marion | 41 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.